Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Brownsville, TX

January 2, 20228 counties in Texas

NWS Brownsville, TX issued this red flag warning at Jan 2, 2022, 3:18 AM CST for 8 counties in Texas. It took effect at Jan 2, 2022, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2022, 3:18 AM CST (09:18 UTC)
In effect from
Jan 2, 2022, 9:00 AM CST
Expired
Jan 2, 2022, 6:00 PM CST
In force
9 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 9.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2022-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2022-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS84 KBRO 020918 AAA
RFWBRO

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Brownsville TX
318 AM CST Sun Jan 2 2022

...Rapid Growth and Spread of Wildfires Expected Today...

.A strong cold front will sweep through Deep South Texas and the
Rio Grande Valley today. Strong north winds will develop behind 
the front as relative humidity values plummet through the day. 
The combination of strong winds and dry air will lead to wildfire
activity that will grow quickly in an erratic way should it
initiate.

TXZ248>257-351-353-030000-
/O.UPG.KBRO.FW.A.0001.220102T1500Z-220103T0000Z/
/O.NEW.KBRO.FW.W.0001.220102T1500Z-220103T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
318 AM CST Sun Jan 2 2022

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR LOW RELATIVE HUMIDITY AND STRONG NORTH WINDS...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from 9 AM this morning to 6 PM CST
this evening.  

* AFFECTED AREA...Zapata, Jim Hogg, Brooks, Inland Kenedy, 
  Starr, Southern Hidalgo, Inland Willacy, Inland Cameron, 
  Coastal Willacy, Coastal Cameron, Coastal Kenedy, and Northern 
  Hidalgo Counties. 

* TIMING...9 AM to 6 PM.

* WIND...20 to 30 mph gusts to 40 mph.

* HUMIDITY...15 to 35 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 2, 2:46 AM CST, 32 minutes earlier.

Area forecast discussion, Jan 2, 2:46 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
246 AM CST Sun Jan 2 2022

.SHORT TERM (Now through Monday): Surface observations and satellite
imagery indicate that a cold front is about to complete its
transition through the CRP CWFA and should be barreling through the
BRO CWFA shortly. A Wind Advisory remains in effect for the central
and eastern portions of Deep South Texas and the Rio Grande Valley
from around sunrise to around sunset today. Surface observations
will need to be monitored for the potential of the Advisory needing
to be expanded farther west. Tonight, calming winds and the influx
of cold air in the wake of the front will allow for temperatures to
fall to freezing or a few degrees below. As a result, the Freeze
Watch previously in effect for nearly all of the inland portion of
the BRO CWFA has been upgraded to a Freeze Warning to encompass a
few hours before and after the Monday morning sunrise. The rest of
Monday will experience tranquil weather. Overall, for the entire
short term forecast period, no precipitation is anticipated.

.LONG TERM (Monday Night through Saturday): A nearly zonal flow will
prevail over the CWA through much of the period. A weak upper level
disturbance may bring an increase in mid to high clouds Tuesday
into Wednesday. Otherwise, no rain is expected through Wednesday
night due to very limited low level moisture. Surface high pressure
across the east Texas Monday night will continue to slide further
eastward through midweek. Mostly clear skies and very light winds
will allow temperatures to fall into the 40s with a few upper 30s
possible across the northern ranchlands Monday night. Temperatures
quickly warm up Tuesday into Wednesday as onshore flow returns.
Another cold front will surge through deep south Texas and the Rio
Grande Valley late Thursday. Rain chances will increase, mainly
along the front and across the coastal waters, Thursday and Thursday
night. Below normal temperatures are expected Thursday night into
Friday in the wake of the front. Rain chances linger, especially
near the coast, into the weekend as the frontal boundary lifts
northward. A coastal trough/low pressure is expected to develop on
Saturday leading to warmer temperatures through the weekend.

&&

.MARINE (Now through Monday): Buoy 42020 reported south winds around
12 knots gusting to around 14 knots with seas slightly over 6.5 feet
with a period of 8 seconds at 150 CST/750 UTC. A Gale Warning
remains in effect today for the Laguna Madre and Gulf of Mexico
waters from 0 to 60 nautical miles offshore due to the anticipated
passage of a cold front. The Warning will likely need to be followed
by a Small Craft Advisory along the Lower Texas Coast tonight due to
expected continued strong winds and rough seas. Improved marine
conditions will occur on Monday, but Small Craft Exercise Caution
may be needed due to rough seas, mainly on the Gulf of Mexico.

Monday Night through Thursday Night...Favorable conditions will
prevail along the lower Texas coast through Wednesday night with
high pressure across the northern Gulf. Adverse conditions are
expected to develop on Thursday with the passage of another cold
front. Small Craft Advisories may be needed along the lower Texas
coast by Thursday night.

&&

.FIRE WEATHER: A cold front is expected to sweep through Deep
South Texas and the Rio Grande Valley today, bringing a surge of
drier air. The combination of winds at the 20-foot level and
relative humidity percentages will lead to conditions more
favorable for rapid wildfire growth and spread. As a result, the
Fire Weather Watch previously in effect for the entire inland
portion of the BRO CWFA has been upgraded to a Red Flag Warning,
which will be in effect from mid-morning today until around sunset
this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  67  38  61  48 /   0   0   0   0
BROWNSVILLE          68  36  63  47 /   0   0   0   0
HARLINGEN            64  34  61  45 /   0   0   0   0
MCALLEN              64  35  61  44 /   0   0   0   0
RIO GRANDE CITY      64  32  62  41 /   0   0   0   0
SOUTH PADRE ISLAND   68  44  61  54 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 9 AM this morning to 6 PM CST this evening
     for TXZ248>257-351-353.

     Wind Advisory from 6 AM this morning to 6 PM CST this evening
     for TXZ250-251-253>257-351-353.

     Freeze Warning from 3 AM to 8 AM CST Monday for TXZ248>252-254-
     353.

GM...Gale Warning until 6 PM CST this evening for GMZ130-132-135-150-
     155-170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

Short Term...66-Tomaselli
Long Term/Upper Air...63-KC
Hazardous weather outlook, Jan 1, 9:33 PM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
933 PM CST Sat Jan 1 2022

TXZ248>257-351-353-022215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
933 PM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

High risk of rip currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Wind Advisory is in effect for Brooks, Hidalgo, Kenedy, Willacy,
and Cameron Counties from 6 AM CST through 6 PM CST Sunday.

A Fire Weather Watch is in effect for the entire County Warning
Area from 9 AM CST through 6 PM CST Sunday.

An elevated risk of rip currents will occur on Sunday and Monday
and again on Thursday and Friday.

A Freeze Watch is in effect for Zapata, Jim Hogg, Starr, Brooks,
North Hidalgo, and the inland portions of Kenedy and Willacy
Counties from 3 AM through 8 AM CST Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-022215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
933 PM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Gale Warning is in effect for the Laguna Madre and Gulf of
Mexico waters from 0 to 60 nautical miles offshore from 4 AM CST
through 6 PM CST Sunday.

Small Craft Advisory conditions will occur along the lower Texas
Coast Sunday night and Monday and possibly again Thursday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 1, 11:06 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1106 PM CST Sat Jan 1 2022

TXZ253>257-353-020900-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Northern Hidalgo-
Including the cities of McAllen, Edinburg, Pharr, Mission,
Weslaco, Raymondville, Brownsville, Harlingen, Port Mansfield,
Port Isabel, South Padre Island, Laguna Heights, Laguna Vista,
and San Manuel
1106 PM CST Sat Jan 1 2022

...AREAS OF FOG DEVELOPING ACROSS THE RIO GRANDE VALLEY...

At 11 PM, Surface observations from around the Rio Grande Valley
indicate that areas of fog are forming reducing the visibilities
down into the 2 to 4 mile range. Some locally dense fog is
possible. The visibility at the Edinburg Airport has dropped to
one quarter of a mile.

These areas of fog will likely persist through the overnight
hours across Cameron, Hidalgo and Willacy Counties. These area of
fog will then dissipate as the strong cold front moves through
the area early Sunday morning.

Late night motorists should be aware of locally dense fog with
visibility changing rapidly over short distances. Use low beam
headlights and leave extra distance between your vehicle and
others on the road.

Speece

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 9:39 PM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy20 hr
Jan 2, 3:08 AM CSTFreeze WarningBROBrooks, Hidalgo, Jim Hogg, Kenedy, Starr, Willacy and 1 more29 hr
Jan 2, 3:26 AM CSTRip Current StatementBROKenedy15 hr
Jan 2, 3:16 PM CSTCoastal Flood AdvisoryBROKenedy8 hr
Jan 2, 5:38 PM CSTSmall Craft AdvisoryBRO15 hr

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.